A 32-year-old woman receives amoxicillin/clavulanate for presumed bacterial sinusitis. One week later she presents with a diffuse itchy rash. Her mucus membranes are normal. Which of the following is the most likely diagnosis? (AIIMS May 2013)
|A||Morbilliform drug eruption|
|D||Toxic shock syndrome|
Morbilliform drug eruption
1). Morbilliform drug eruptions are the most common drug reactions.
2). They typically begin on the trunk and consist of symmetric macules and papules that may become confluent.
3). Moderate to severe pruritus is common. In contrast to Stevens-Johnson syndrome and toxic shock syndrome, involvement of the mucus membranes is uncommon.
4). The principal differential diagnosis is viral exanthem, particularly in children.
5). The rash usually develops within 1 week of initiation of therapy and resolves with discontinuation.
6). The most common drugs that cause morbilliform eruptions include penicillin derivatives, allopurinol, sulfonamides, and nonsteroidal anti-inflammatories.
7). Urticaria consists of superficial well-defined wheals that are pruritic. Penicillins may cause IgE-mediated urticaria.
8). Pemphigus is an autoimmune bullous disease of the skin and mucus membranes that is rarely associated with drugs such as penicillin.